Heparin-associated thrombocytopenia: A prospective comparison of bovine lung heparin, manufactured by a new process, and porcine intestinal heparin

R. T. Bailey, J. A. Ursick, K. L. Heim, Daniel E. Hilleman, J. W. Reich

Research output: Contribution to journalArticle

29 Scopus citations

Abstract

Heparin-associated thrombocytopenia has been reported most commonly with bovine lung preparations. We prospectively evaluated the incidence of thrombocytopenia in 43 patients receiving intravenous continuous infusions of either bovine lung heparin, manufactured by a new process, or a standard porcine intestinal mucosa heparin for a minimum of five days in a double-blind, randomized fashion. The decision to continue heparin therapy beyond five days was made by the patient's primary physician. All patients had documented acute thromboembolic disease, pretherapy platelet counts > 150,000/mm3, and no evidence of prior coagulation disturbance. No patients had undergone cariopulmonary bypass or hemodialysis within seven days previous to the initiation of heparin therapy. Thrombocytopenia was defined as a decline in platelet count from the normal range of 150,000-350,000/mm3 to <100,000/mm3. Thrombocytopenia occurred in one patient (4.6 percent) receiving bovine lung heparin on day nine of therapy and in no patients (0 percent) receiving porcine mucosa heparin. Adverse reactions occurred in nine patients (42.9 percent) receiving porcine intestinal heparin and five patients (22.7 percent) receiving bovine lung heparin. This difference was not statistically significant. The results of this study indicate that the incidence of thrombocytopenia is low (

Original languageEnglish
Pages (from-to)374-378
Number of pages5
JournalDrug Intelligence and Clinical Pharmacy
Volume20
Issue number5
StatePublished - 1986
Externally publishedYes

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this